Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS El Paso, TX

July 27, 2017Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 27, 2017, 6:19 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 6:19 PM MDT (00:19 UTC)
Expired
Jul 27, 2017, 10:15 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM

The radar

The Tucson radar (KEMX), 198 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WGUS54 KEPZ 280019
FFWEPZ
NMC017-023-280415-
/O.NEW.KEPZ.FF.W.0032.170728T0019Z-170728T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
619 PM MDT THU JUL 27 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northwestern Grant County in south central New Mexico...
  Northwestern Hidalgo County in southwestern New Mexico...

* Until 1015 PM MDT

* At 618 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen in less than 30 minutes with additional rainfall 
  expected. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Virden...
  Cliff...
  Riverside...
  and Bill Evans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Excessive runoff from heavy rainfall will 
cause flooding of small creeks and streams, country roads, farmland, 
and other low lying spots.

&&

LAT...LON 3294 10905 3302 10860 3275 10853 3262 10905

$$

GNL
1 follow-up statement
820 
WGUS74 KEPZ 280413
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
1013 PM MDT THU JUL 27 2017

NMC017-023-280423-
/O.EXP.KEPZ.FF.W.0032.000000T0000Z-170728T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-Hidalgo NM-
1013 PM MDT THU JUL 27 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN GRANT AND NORTHWESTERN
HIDALGO COUNTIES WILL EXPIRE AT 1015 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3294 10905 3302 10860 3275 10853 3262 10905

$$

FAUSETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:37 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 3:37 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
337 PM MDT Thu Jul 27 2017

.SYNOPSIS...
Abundant moisture and instability continue across the Borderland,
producing scattered thunderstorms. A few of these storms could
produce heavy rain and some flooding. A bit drier air will move
into the area Friday through Monday, keeping thunderstorm coverage
more isolated, with less threat for flooding. High pressure forms
over Arizona and Nevada Tuesday, bringing some more moisture into
the area again. This will increase thunderstorm coverage on
Tuesday and Wednesday, along with bringing the potential for
flooding again.

&&

.DISCUSSION...
Fairly active day today as our eastern CWA fired up earlier than
normal. Upper high persisting over northern New Mexico over to
Oklahoma. To the south, dry slotting at upper layers moved across
most of the CWA. Hard to see impulses in the WV imagery, but
models do show a 300 mb speed max moving in this afternoon--in
good sync with where our convection began. Storms this afternoon
were able to be both severe and flooding, a little unusual for
this time of the year. PWs still around 1.2 to 1.4 inches, so
some flooding potential to continue tonight.

Friday through Monday...Upper high meanders back over most of New
Mexico. This will both provide some capping to the atmosphere
(about 1 deg of warming at 500 mb) and also allow further movement
of the dry slot into the area. Models showing PWs dropping to
around 1.0 to 1.2 inches for this period. This should allow
thunderstorm coverage to become more isolated, though the western
zones could still remain in scattered coverage. Also, flood
potential should decrease.

Tuesday and Wednesday...upper high reforms over Nevada, bringing
northerly flow to the CWA. This will bring some recycled moisture
back around over the area. GFS shows PWs back up around 1.4 to 1.5
inches. Expect this period to significantly increase in
thunderstorm coverage again with this additional moisture, and the
the small disturbances northerly flow typically brings with it.
Did notice 12Z GFS backing off back door incursion into the CWA,
and hence the QPFs. But 12Z ECMWF still very bullish on QPF. Main
threat again for this period will be heavy rain and flash
flooding.

&&

.AVIATION...Valid 28/00Z-29/00Z...
Scattered areas of MVFR ceilings and visibility with isolated IFR
conditions in showers and thunderstorms with most activity from 00z
to 03z and again after 21z. Stronger winds gusts of 35 to 40 knots
possible from a few storms. Otherwise VFR conditions with SCT-BKN050-
100 and surface wind speeds around 5 to 15 kt.

&&

.FIRE WEATHER...
A monsoonal flow pattern will keep moisture over the area for the
area through the weekend and into the first of next week, resulting
in daily chances for wetting precip. While storm development will be
possible across all fire zones, the best coverage of storms will be
over western zones through the weekend and again area wide for next
week. Gusty and erratic winds near storms and localized flooding
will remain concerns. Min RH vales will drop a bit across eastern
zones over the weekend, but remain at or above 20 percent.
Meanwhile vent categories will range from poor to fair Friday but
improve over the weekend as transport wind speeds increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  97  75  96 /  30  10  20  20
Sierra Blanca           70  95  71  93 /  20   0  10  10
Las Cruces              70  94  70  93 /  40  20  20  20
Alamogordo              70  95  70  94 /  40  20  20  20
Cloudcroft              52  69  52  70 /  60  20  20  20
Truth or Consequences   70  94  70  93 /  50  20  20  20
Silver City             64  87  62  87 /  60  40  40  30
Deming                  69  93  69  93 /  50  20  30  20
Lordsburg               70  91  69  90 /  50  30  40  30
West El Paso Metro      74  96  75  95 /  30  10  20  20
Dell City               71  99  73  97 /  20   0  10  10
Fort Hancock            75  98  75  96 /  20  10  10  20
Loma Linda              69  93  69  92 /  30  10  20  20
Fabens                  74  98  75  96 /  30  10  20  20
Santa Teresa            72  96  72  94 /  40  20  20  20
White Sands HQ          71  95  72  94 /  40  20  20  20
Jornada Range           69  95  70  95 /  50  20  20  20
Hatch                   70  96  70  95 /  50  20  20  20
Columbus                70  94  70  92 /  50  20  20  20
Orogrande               72  96  73  96 /  30  10  20  20
Mayhill                 57  82  57  82 /  60  20  20  20
Mescalero               57  82  57  82 /  60  20  20  20
Timberon                57  81  57  81 /  60  20  20  20
Winston                 61  89  60  87 /  70  40  40  40
Hillsboro               66  93  66  92 /  60  40  40  40
Spaceport               69  95  69  94 /  50  20  20  20
Lake Roberts            60  87  58  85 /  70  50  40  40
Hurley                  64  89  63  89 /  60  30  40  40
Cliff                   66  91  64  90 /  60  40  40  40
Mule Creek              66  89  65  89 /  50  40  40  40
Faywood                 65  91  64  90 /  60  30  40  30
Animas                  69  91  68  89 /  60  40  40  40
Hachita                 68  92  67  90 /  50  30  40  30
Antelope Wells          68  90  67  89 /  60  40  50  40
Cloverdale              65  88  65  86 /  60  50  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Laney
Hazardous weather outlook, Jul 27, 11:17 AM MDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1117 AM MDT Thu Jul 27 2017

NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1117 AM MDT Thu Jul 27 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms. Heavy rain and flooding will be the main
threat. Pea size hail and wind gusts to 50 mph also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mostly isolated thunderstorms Friday through Monday. Thunderstorm
coverage increasing Tuesday and Wednesday, with a corresponding
increase in flood potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jul 27, 2:49 PM MDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
249 PM MDT THU JUL 27 2017

TXZ419-420-272145-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
249 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND
NORTHEASTERN EL PASO COUNTIES UNTIL 345 PM MDT...

At 249 PM MDT, Doppler radar was tracking a group of strong
thunderstorms centered 4 miles northwest of Loma Linda, or 16 miles
southeast of Mcgregor Range Base, moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Loma Linda, Montana Vista and Hueco Tanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3170 10618 3200 10625 3200 10589 3168 10584
TIME...MOT...LOC 2049Z 079DEG 10KT 3188 10600

GNL
Special weather statement, Jul 27, 4:05 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
405 PM MDT THU JUL 27 2017

NMZ413-417-272300-
Southern Tularosa Basin NM-Otero Mesa NM-
405 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
500 PM MDT...

At 404 PM MDT, Doppler radar was tracking a group of strong
thunderstorms 8 miles northeast of Mcgregor Range Base, moving west
at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Orogrande, Mcgregor Range Base and Chaparral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3243 10585 3202 10580 3201 10635 3240 10635
TIME...MOT...LOC 2204Z 079DEG 9KT 3216 10606

GNL
Local storm report, Jul 27, 4:33 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
433 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 NNW MCNARY            31.27N 105.81W
07/27/2017  E0.70 INCH       HUDSPETH           TX   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL...30
            MPH WINDS...HEAVY RAIN AND WATER BEGINNING TO RUN ALONG
            THE ROADS.

&&

EVENT NUMBER EPZ1700352

FAUSETT
Local storm report, Jul 27, 5:58 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
558 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      CLINT                   31.59N 106.23W
07/27/2017                   EL PASO            TX   LAW ENFORCEMENT

            MAIN ROAD INTO CLINT FROM I-10 CLOSED BY FLOODING.

&&

EVENT NUMBER EPZ1700353

HC
Local storm report, Jul 27, 6:00 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
600 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      HORIZON CITY            31.68N 106.19W
07/27/2017                   EL PASO            TX   LAW ENFORCEMENT

            FLOODING ALL ALONG DARRINGTON ROAD.

&&

EVENT NUMBER EPZ1700354

HC
Special weather statement, Jul 27, 6:10 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
610 PM MDT THU JUL 27 2017

NMZ401-402-404-280100-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
610 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND
NORTHWESTERN HIDALGO COUNTIES UNTIL 700 PM MDT...

At 610 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Riverside, or 10 miles north of Redrock, moving
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Virden, Cliff, Riverside and Bill Evans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3293 10905 3294 10904 3302 10861 3275 10853
      3262 10904 3278 10905
TIME...MOT...LOC 0010Z 067DEG 10KT 3283 10869

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:10 PM MDTSpecial Weather StatementEPZGrant50 min
Jul 27, 7:43 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Jul 27, 8:00 PM MDTFlash Flood WarningEPZGrant, Hidalgo3 hr
Jul 28, 3:01 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 28, 3:17 PM MDTFlash Flood WarningEPZGrant4 hr
Jul 28, 3:30 PM MDTFlash Flood WarningEPZGrant, Sierra4 hr
Jul 28, 4:33 PM MDTSpecial Weather StatementEPZGrant57 min
Jul 28, 4:47 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.